Benzylthiouracil-induced ANCA-associated Vasculitis: A Case Report and Literature Review

  • Fatima Bensiradj Fédération de Médecine Gériatrie Thérapeutique, Rouen, France
  • Mathilde Hignard Département de Pharmacie, CHU de Rouen, Rouen, France
  • Rand Nakkash Fédération de Médecine Gériatrie Thérapeutique, Rouen, France
  • Alice Proux Fédération de Médecine Gériatrie Thérapeutique, Rouen, France
  • Nathalie Massy Centre Régional de Pharmacovigilance, Rouen, France
  • Nadir Kadri Fédération de Médecine Gériatrie Thérapeutique, Rouen, France
  • Jean Doucet Fédération de Médecine Gériatrie Thérapeutique, Rouen, France
  • Isabelle Landrin Fédération de Médecine Gériatrie Thérapeutique, Rouen, France

Keywords

Anti-thyroid drugs, benzylthiouracil, ANCA vasculitis, hyperthyroidism

Abstract

Iatrogenic antineutrophil cytoplasm antibody (ANCA)-associated vasculitis (AAV) is not exceptional. Many cases of small vessel vasculitis induced by anti-thyroid drugs (ATD), mainly propylthiouracil (PTU), have been reported. We present a case of AAV related to another ATD: benzylthiouracil (BTU) and review the literature. An 84-year-old man with a 4-year history of multinodular goitre with hyperthyroidism was treated with BTU. He presented an acute syndrome with weakness, fever, epigastric pain and abdominal distension. Lactate and lipase tests were normal. An abdominal scan showed a thrombosis of the splenic artery with splenic infarction. We excluded a hypothesis of associated embolic aetiology: atrial fibrillation, atrial myxoma, intraventricular thrombus or artery aneurysm. Exploration of a possible prothrombotic state (complete blood count, haemostasis tests, activated protein C resistance, factor V Leiden, protein C, S, antithrombin III) gave normal results. Tests for antinuclear antibodies (ANA) and antiphospholipid antibodies (APL) were negative. However, testing for p-ANCA, with antimyeloperoxidase (MPO) specificity, was positive: 120.6 CU (N<20.0). We did not find other systemic manifestations, except a non-specific kidney failure. BTU was discontinued without steroids or immune-modulating drugs. Subsequently, symptoms disappeared progressively and titres of ANCA fell until normalization, 4 months later. Many patients treated with BTU present a high prevalence of ANCA, mainly, but not exclusively, directed against MPO. Vasculitis, however, remains an uncommon complication. The mechanism of this anomaly remains to be elucidated. Some studies suggest the possibility of an autoimmune reaction initiated by drug bioactivation mediated by neutrophil-derived MPO. The present observation is particular because the involved drug was BTU and clinical expression was unusual.

VIEW THE ENTIRE ARTICLE

References

  • Davies DJ, et al. Segmental necrotising glomerulonephritis with antineutrophil antibody: possible arbovirus aetiology? Br Med J (Clin Res Ed) 1982;285:606.

  • Rowaiye OO, et al. The kidneys and ANCA-associated vasculitis: from pathogenesis to diagnosis. Clin Kidney J 2015;8(3):343–350.

  • Trimeche Ajmi S, et al. Benzylthiouracil-induced glomerulonephritis. Case Rep Med 2009;2009:687285.

  • Stankus SJ, Johnson NT. Propylthiouracil-induced hypersensitivity vasculitis presenting as respiratory failure. Chest 1992;102:1595–1596.

  • Tieulie N, et al. Glomerulonephrite associee aux ANCA secondaire au benzylthiouracile. Rev Med Interne 2002;23:853−856.

  • Kaaroud H, et al. Une vascularite associant une atteinte renale et pulmonaire au cours d’une maladie de Basedow traitee par le BTU. Rev Med Interne 2002;23:857−861.

  • Jarraya F, et al. MPO-ANCA-positive crescentic glomerulonephritis associated with benzylthiouracil therapy: report of the first case. Nephrol Dial Transplant 2003;18:2421−2423.

  • Braham A, et al. Vascularite à ANCA induite par le benzylthio-uracile. Presse Med 2004;33:1331–1333.

  • Thabet F, et al. ANCA-associated diffuse alveolar hemorrhage due to benzylthiouracil. Eur J Pediatr 2006;165:435–436.

  • Hachicha M, et al. Vascularite avec atteinte rénale et ANCA après prise de benzylthio-uracile chez l’enfant. Nephrol Ther 2007;3:147–151.

  • Frigui M, et al. Vascularite à ANCA induite par le benzylthio-uracile: étude de trois observations et revue de la littérature. Ann Endocrinol 2008;69:517–522.

  • Chebbi W, et al. Vascularite cutanée à ANCA induite par le benzylthio-uracile: à propos d’un cas et revue de la littérature. Rev Med Interne 2013;34:561–564.

  • Houissa F, et al. Vascularite systémique à ANCA induite par le benzylthiouracile. Tunis Med 2014;92:428–430.

  • Kaaroud H, et al. Glomérulonéphrite associée aux anca induite par le Benzylthiouracile chez des patients ayant une maladie de Basedow. Tunis Med 2015;93:696–701.

  • Delattre E, et al. Vascularite à ANCA associée aux anti-thyroïdiens de synthèse, à propos d’un cas lié au benzylthiouracile. Rev Med Interne 2017;38 (Suppl 1):A160–A161.

  • Gunton JE, et al. Prevalence of positive ANCA in patients receiving anti-thyroid medication. Eur J Endocrinol 2000;142:587–590.

  • Dolman KM, et al. Vasculitis and antineutrophil cytoplasmic autoantibodies associated with propylthiouracil therapy. Lancet 1993;342:651–652.

  • Gunton JE, et al. Anti-thyroid drugs and ANCA positive vasculitis. A case report and review of the literature. J Clin Endocrinol Metab 1999;84:13–16.

  • Slot MC, et al. Occurrence of ANCA and associated vasculitis in patients with hyperthyroidism treated with anti-thyroid drugs: a long-term follow-up study. Arthritis Rheum 2005;53:108–113.

  • Locke IC, et al. A comparison of the characteristics of circulating anti-myeloperoxidase autoantibodies in vasculitis with those in non-vasculitic conditions. Clin Exp Immunol 1999;115:369–376.

  • Jiang X, et al. Transformation of lupus-inducing drugs to cytotoxic products by activated neutrophils. Science 1994;266:810–813.

  • Batchelor N, Holley A. A fatal case of propylthiouracil-induced ANCA-positive vasculitis. MedGenMed 2006;8(4):10.
  • Published: 2019-12-10

    Issue: Vol 6 No 12 (view)

    Section: Articles

    How to cite:
    Bensiradj, F., Hignard, M., Nakkash, R., Proux, A., Massy, N., Kadri, N., Doucet, J., & Landrin, I. (2019). Benzylthiouracil-induced ANCA-associated Vasculitis: A Case Report and Literature Review. European Journal of Case Reports in Internal Medicine, 6(12). https://doi.org/https://doi.org/10.12890/2019_001283